Hail, Lampasas
- When
- March 28, 12:11 PM CST
- Where
- Lampasas County, Lometa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.230, -98.380
A strong shortwave trough and a cold front combined to produce a complex of severe thunderstorms across mainly the southern and eastern counties of the Fort Worth CWA. Hail was the main threat with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A strong shortwave trough and a cold front combined to produce a complex of severe thunderstorms across mainly the southern and eastern counties of the Fort Worth CWA. Hail was the main threat with these storms. Most of the hail reports were golf ball sized or smaller, but hail up to the size of softballs was reported in the Belton area in Bell County. The softball sized hail smashed out windows in several homes in a residential subdivision near the high school. There were also a handful of severe wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 28, 11:27 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1227 PM CDT FRI MAR 28 2014 .AVIATION... LARGE SCALE FORCING IS APPROACHING THE AREA AS WELL AS A DRYLINE/COLD FRONT. THESE TWO INGREDIENTS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP WEST OF THE TAF SITES. STORM MOTIONS WILL BRING THE STORMS TO THE AIRPORTS BETWEEN 2 AND 5 PM. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT WILL PUSH THROUGH THIS AFTERNOON AND EVENING AND SOME POST-FRONTAL MVFR STRATUS IS LIKELY FOR A FEW HOURS BEFORE DRIER AIR WORKS INTO THE REGION. A NICE WEEKEND IS IN STORE BEHIND THIS FRONT AND RAIN. HAMPSHIRE && .UPDATE... 12Z UPPER AIR ANALYSIS SHOWED A WELL DEFINED SHORTWAVE TROUGH ALONG THE TX/NM BORDER WITH IMPRESSIVE CYCLONIC CURVATURE IN THE HEIGHT AND WIND FIELDS ALOFT. WATER VAPOR LOOP HAS SINCE INDICATED THAT THIS TROUGH HAS MOVED INTO WEST TEXAS. SHORT-TERM MODELS AND EXTRAPOLATION BRING THE BEST FORCING WITH THIS FEATURE ACROSS THE REGION DURING THE NEXT FEW HOURS. IN FACT THIS FORCING IS ALREADY LIKELY WORKING TO LIFT AND REMOVE A STRONG CAP THAT WAS EVIDENT ON THE 12Z FWD RAOB. 500MB TEMPS WILL DROP TO -19C TO -16C ACROSS THE REGION TODAY WITH STEEP LAPSE RATES EXTENDING THROUGH THE TROPOSPHERE. WHERE SURFACE TEMPS REACH THE UPPER 70S TO MID 80S THIS AFTERNOON...SURFACE BASED CAPE WILL INCREASE TO NEAR 2000-3000 J/KG. DEEP LAYER SHEAR WILL BE IN EXCESS OF 40KT...AMPLE ENOUGH FOR SOME SUPERCELL STORMS. THE HIGH INSTABILITY AND STEEP LAPSE RATES WILL PROMOTE A RISK FOR VERY LARGE HAIL TODAY...PERHAPS TENNIS BALL SIZE OR LARGER. DAMAGING WINDS WILL BE A SECONDARY RISK DUE TO STEEP LOW LEVEL LAPSE RATES. WHILE A TORNADO CANT BE RULED OUT DUE TO THE PRESENCE OF SUPERCELL STORMS AND HIGH LOW LEVEL INSTABILITY...WIND FIELDS BELOW 850MB ARE VERY WEAK WHICH MAKES THIS THREAT MORE CONDITIONAL. AS FAR AS CONVECTIVE EVOLUTION AND TIMING...THIS EVENT WILL EVOLVE A LITTLE EARLIER THAN A USUAL SPRING SEVERE WEATHER EVENT. IN FACT CONVECTION MAY NOT WAIT FOR THE DRYLINE TO BECOME WELL ESTABLISHED BEFORE INITIATING DUE TO THE STRONG UPPER FORCING ARRIVING IN THE EARLY AFTERNOON. WE EXPECT SCATTERED STORMS TO DEVELOP ACROSS THE WESTERN AND SOUTHWESTERN COUNTIES BY MIDDAY...AND CONTINUE TO MOVE/DEVELOP EASTWARD AND INTENSIFY DURING THE EARLY AFTERNOON HOURS. STRONG TO SEVERE CONVECTION SHOULD BE ALONG A DFW TO KILLEEN LINE BY THE EARLY-MID AFTERNOON HOURS. CONVECTION SHOULD CONTINUE TO MOVE EAST AND WILL LIKELY BE OUT OF THE CWA BY EARLY-MID EVENING. HIGHEST SEVERE RISK TODAY WILL BE OVER THE SOUTHEAST HALF OF THE REGION...AND ESPECIALLY THE SOUTH CENTRAL AND SOUTHEAST ZONES. FORECAST WAS IN GOOD SHAPE...BUT DID UPDATE TO RAISE POPS OVER THE EASTERN HALF OF THE AREA...AND TO MAKE SOME CHANGES TO HIGH TEMPS BASED ON LATEST NAM/RAP TIMING OF COLD FRONT THAT HAS ENTERED THE NW ZONES. TR.92 && .PREV DISCUSSION... /ISSUED 424 AM CDT FRI MAR 28 2014/ THE VIGOROUS MID-LEVEL FLOW THAT FORCED A DRYLINE HUNDREDS OF MILES EAST ACROSS THE LONE STAR STATE ON THURSDAY HAS ABATED... AND THE BOUNDARY HAS RETREATED BACK TO THE WEST OVERNIGHT IN TYPICAL DIURNAL FASHION. A BLANKET OF IFR STRATUS ADVECTED WEST OF THE I-35 CORRIDOR...DESPITE A LLJ ABOVE IT WITH A DISTINCT WESTERLY COMPONENT. DEW POINTS IN THE 50S AND 60S HAVE ALREADY RETURNED TO THE CLEAR AREAS FARTHER WEST...BUT ARE UNLIKELY TO MAKE MUCH FURTHER PROGRESS BEFORE DAYBREAK. A COLD FRONT HAS MOVED STEADILY SOUTH THROUGH OKLAHOMA OVERNIGHT AND IS NOW CROSSING THE RED RIVER. A COUPLE OF CONVECTIVE CELLS DEVELOPED ALONG THE BOUNDARY IN SOUTHEASTERN OKLAHOMA OVERNIGHT. THE SOLITARY REMAINING STORM HAS MOVED INTO WESTERN ARKANSAS...CLOSER TO THE AXIS OF THE LLJ. GUSTY NORTHEAST WINDS IN SOUTHERN OKLAHOMA WILL ASSURE THE FRONT CONTINUES MAKING PROGRESS SOUTH THIS MORNING. ALTHOUGH THE FRONT IS CURRENTLY QUIET IN NORTH TEXAS...IT WILL BEGIN PEELING UP A VERY MOIST (THOUGH NOCTURNALLY STABILIZED) SURFACE LAYER. A FEW SHOWERS/THUNDERSTORMS MAY DEVELOP BEFORE MIDDAY AS THE FRONT ENCOUNTERS DEEPER MOISTURE TO THE SOUTH. A SHORTWAVE CURRENTLY OVER NEW MEXICO WILL ENTER TEXAS THIS MORNING ON A MUCH MORE SOUTHERLY TRACK THAN THE DISTURBANCE YESTERDAY. A PATCH OF MID CLOUD OVER THE PECOS VALLEY IS LIKELY AN INDICATION OF THE INITIAL FORCING FOR ASCENT THAT WILL SPREAD EASTWARD ACROSS THE STATE TODAY. WHEN THIS LIFT REACHES THE MOISTURE DISCONTINUITY OVER THE EDWARDS PLATEAU...IT MAY BE ABLE TO ERODE THE CAPPING INVERSION SUFFICIENTLY TO ALLOW FOR CONVECTIVE INITIATION ACROSS THE HILL COUNTRY AS EARLY AS DAYBREAK. AS THE FORCING MOVES FARTHER EAST INTO THE DEEPER MOISTURE...THIS ACTIVITY WOULD TRANSLATE EASTWARD. GUIDANCE IS REMARKABLY CONSISTENT WITH SUCH AN EVOLUTION...WITH THE VAST MAJORITY OF SHORT RANGE QPF OUTPUT SHOWING A COMPLEX SKIRTING THE SOUTHERN EDGE OF THE FWD CWA TODAY. OUR EVENING DISCUSSION RAISED THE PROPOSITION THAT THIS CONVECTION COULD DISRUPT DRYLINE/FRONTAL ACTIVITY LATER IN THE DAY. HOWEVER...THE MODEL CONSENSUS IS THAT THIS WILL NOT BE AN ISSUE...EVEN WITH SOLUTIONS THAT MAINTAIN AN AREA OF SIGNIFICANT CONVECTION TO OUR SOUTHEAST INTO THE AFTERNOON HOURS. THE TTU WRF IS THE LEAST IMPRESSED WITH THE MORNING ACTIVITY...WHICH MIGHT SUGGEST THAT THE DRYLINE/FRONT WOULD EXPERIENCE EXPLOSIVE INITIATION LATER IN THE DAY...BUT THE TTU WRF GENERATES ONLY A FEW ISOLATED CELLS AS THE BOUNDARIES ENTER AN AREA OF CONSIDERABLE INSTABILITY. AS DISCONCERTING AS THIS IS... IT IS UNLIKELY THAT THE FRONT WILL REMAIN QUIET AS IT INTERACTS WITH AN INCREASINGLY DESTABILIZING BOUNDARY LAYER. THIS BUOYANT AIR HAS REMAINED VIRTUALLY UNTAPPED (A FEW CONVECTIVE CELLS THURSDAY AFTERNOON NOTWITHSTANDING). WITH ADEQUATE SURFACE HEATING...MLCAPE VALUES MAY EXCEED 3000J/KG WITHIN THIS AIR MASS. THE BEST FORCING MAY ARRIVE IN EASTERN ZONES AT PEAK HEATING...AND CLOUD COVER WILL ONLY BE ABLE TO TEMPER THE INSTABILITY SO MUCH. THE MAIN LIMITING FACTOR WILL BE THE PERSISTENT CAPPING INVERSION THAT STIFLED INITIATION ON THURSDAY. LIFT ALONG THE SURFACE BOUNDARIES COMBINED WITH DYNAMIC LIFTING ALOFT MAY NOT BE ABLE TO OVERCOME THIS INHIBITION...AND POPS WILL REMAIN IN THE CHANCE (RATHER THAN LIKELY) CATEGORY. EVEN IF COVERAGE IS LIMITED... ANY CELLS THAT DEVELOP COULD QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS. SOME CONVECTION MAY LINGER (OR EVEN INITIATE) BEHIND THE SURFACE FRONT AS THE UPPER IMPULSE SWINGS THROUGH LATE IN THE DAY. THE ACTIVITY WILL COME TO AN END AREAWIDE BY NIGHTFALL AS THE FRONT MOVES THROUGH SOUTHEASTERN ZONES...AND DOWNGLIDE ENSUES. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 81 46 76 49 79 / 40 10 0 0 0 WACO, TX 83 48 76 46 79 / 50 10 0 0 0 PARIS, TX 76 45 73 44 76 / 60 20 0 0 0 DENTON, TX 77 43 75 45 79 / 40 5 0 0 0 MCKINNEY, TX 78 44 75 43 77 / 50 10 0 0 0 DALLAS, TX 80 47 75 50 80 / 50 10 0 0 0 TERRELL, TX 78 46 75 45 77 / 50 20 0 0 0 CORSICANA, TX 79 48 75 47 77 / 60 20 0 0 0 TEMPLE, TX 84 47 77 47 78 / 50 10 0 0 0 MINERAL WELLS, TX 79 42 77 45 82 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 440 AM CDT FRI MAR 28 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290945- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 440 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NEARLY ALL OF NORTH AND CENTRAL TEXAS TODAY. SOME OF THE STORMS ARE LIKELY TO BE SEVERE...ESPECIALLY THIS AFTERNOON IN AREAS SOUTHEAST OF A LINE FROM COMANCHE TO WEATHERFORD TO GAINESVILLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR SUNDAY AFTERNOON ALONG AND WEST OF A LINE FROM BOWIE TO COMANCHE. THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS ALL OF NORTH TEXAS. A FEW OF THE STORMS ON WEDNESDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS MORNING OR EARLY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1229 PM CDT FRI MAR 28 2014
TXZ141-281800-
COMANCHE TX-
1229 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
COMANCHE COUNTY
AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COMANCHE...MOVING NORTHEAST
AT 35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COMANCHE AND GUSTINE.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3214 9847 3194 9832 3196 9828 3183 9818
3182 9819 3172 9868 3176 9872 3187 9879
TIME...MOT...LOC 1730Z 229DEG 31KT 3185 9867SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 1253 PM CDT FRI MAR 28 2014 TXZ142-281830- MILLS TX- 1253 PM CDT FRI MAR 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MILLS COUNTY AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 19 MILES NORTH OF SAN SABA...MOVING EAST AT 35 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE. NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3162 9841 3143 9828 3135 9869 3153 9874 TIME...MOT...LOC 1754Z 249DEG 30KT 3147 9860
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT FRI MAR 28 2014
TXZ156-281830-
LAMPASAS TX-
1259 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LAMPASAS COUNTY
AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF SAN SABA...MOVING EAST AT 30
MPH.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3123 9857 3135 9837 3142 9819 3121 9809
3112 9840 3111 9847 3111 9850 3109 9853
3113 9855 3116 9853 3120 9858
TIME...MOT...LOC 1759Z 249DEG 26KT 3120 9849The national radar mosaic for the moment the first event began.
42 hail, 6 thunderstorm wind. Local standard time, as filed.
Ping pong ball sized hail was reported 7 miles west of Gatesville.
Penny sized hail was reported at Fort Hood on the ASOS (KGRK).
Ping pong ball sized hail was reported at Fort Hood on the ASOS (KGRK).
Golf ball sized hail was reported on the north side of Highway 190 near Fort Hood.
KHLR measured a 67 mph wind gust.
Ping pong ball sized hail was reported in Harker Heights.
Quarter sized hail was reported at the intersection of Highway 36 and 360.
Quarter to ping pong ball sized hail was reported in Blue Ridge.
Golf ball sized hail was reported at Highway 190 and 1670 west of Belton.
Strong thunderstorm winds and softball-sized hail blew out the windows in several houses in the Dawson Ranch subdivision near Belton High School.
Strong thunderstorm winds and softball-sized hail blew out the windows in several houses in the Dawson Ranch subdivision near Belton High School.
Baseball sized hail damaged many vehicles along Highway 190 in Belton.
Quarter sized hail was reported at Scott and White Hospital in Temple.
Sixty mph winds were estimated at Scott and White Hospital in Temple.
Windows were blown out of one side of a house in Ben Arnold.
Quarter sized hail was reported 3 miles north of Athens.
Nickel sized hail was reported 2 miles southeast of Hearne.
Quarter sized hail was reported in the Hilltop Lakes development in southwest Leon County.
Quarter sized hail was reported 4 miles southwest of Deport.
Golf ball sized hail was reported in the Hilltop Lakes development in southwest Leon County.
Quarter sized hail was reported 1 mile south of Deport.
Sixty-five MPH winds were estimated in Centerville. The strong winds brought down power lines, caused minor roof damage, and damaged the side of one building.
Damaging thunderstorm winds knocked down and damaged large pine trees 3 miles south of Centerville. 65 mph winds had been estimated in Centerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503558, 503559, 503562, 503563, 503564, 503571, 503574, 503572, 503575, 503576, 503584, 503589, 503586, 503587, 503588, 503590, 508883, 503629, 503641, 503630, 503631, 503636, 503632, 504118, 508884, 504119, 504116, 504117, 504121, 504120, 504122, 504123, 504124, 504125, 504126, 504127, 504128, 504129, 504131, 504130, and more.